Indiana, 2008

Rip Current in Indiana, August 2, 2008

August 2, 2008 · NWS LOT · 1 event in 1 county or zone

A 13 year old boy drowned due to rip currents at Porter Beach, Indiana. His 10 year old brother was also caught in the rip current, but he was pulled out of the water alive.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A 13 year old boy drowned due to rip currents at Porter Beach, Indiana. His 10 year old brother was also caught in the rip current, but he was pulled out of the water alive.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 2, 12:17 PM CST, 43 minutes earlier.

Area forecast discussion, Aug 2, 12:17 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
117 PM CDT SAT AUG 2 2008

.DISCUSSION...
342 AM CDT

HIGH PRESSURE WILL DOMINATE THE WEATHER TODAY FOR NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA. THE
90 TO 95 DEGREE TEMPERATURES WILL RETURN MONDAY.

A LARGE HIGH WILL BE OVER WISCONSIN AND ILLINOIS TODAY. THE ONLY
WEATHER HAZARD WILL BE RIP CURRENTS ON THE INDIANA SHORES DUE TO
A NORTH WIND AND WIND WAVE GENERATION IN THE NEAR SHORES. THE
500 MB WIND FROM THE PROFILER SHOWS A NORTHWEST WIND. THE 500 MB
RIDGE IS STILL WEST OF OUR FORE CAT AREA. WE EXPECT THE HIGH
TEMPERATURE TO BE IN THE MIDDLE 80S TODAY. THIS IS FROM THE
TEMPERATURE ADVECTION AND TEMPERATURES FROM 00 UTC 850 MB SURFACE.

THE 500 MB RIDGE IS EXPECTED TO MOVE EAST AND WILL ARRIVE OVER
ILLINOIS SUNDAY NIGHT. THE GFS MODEL SHOWS STRONG WARM ADVECTION
OVER NORTHERN ILLINOIS BY 12 UTC MONDAY. THERE MAY BE SHOWERS AND
THUNDERSTORMS WITH THE WARM FRONT. THE 90 DEGREE TEMPERATURES ARE
EXPECT TO RETURN TO NORTHERN ILLINOIS AND NORTHWEST INDIANA. WE
LOWER THE HIGH TEMPERATURES A FEW DEGREES BECAUSE OF THE FORECAST
CLOUD COVER.

&&

.AVIATION...

18Z TAFS...MVFR STRATOCU DECK DEVELOPED OFF LAKE MICHIGAN EARLIER
THIS MORNING AND HAS SINCE LIFTED TO 3-4KFT. SYNOPTIC FLOW WAS
ALREADY NORTHEASTERLY BUT APPEARS TO BE A LAKE ENHANCED BOUNDARY
WEST OF ORD/MDW WITH WINDS WEST OF THIS BOUNDARY NORTHWEST. THIS
SHOULD CONTINUE MOVING WEST WITH WINDS AT DPA EVENTUALLY BECOMING
NORTHEAST THIS AFTERNOON. NORTHEAST WINDS 10-15KTS WITH A FEW
HIGHER GUSTS WILL CONTINUE THRU SUNSET THEN RAPIDLY DIMINISH TO
5KTS OR LESS. AS HIGH PRESSURE ACROSS THE WESTERN LAKES MOVES
SOUTHEAST TONIGHT...MANY LOCATIONS WILL GO LIGHT AND VRB...A FEW
MAY GO CALM BUT FOR NOW WILL HANG ONTO A LIGHT NORTHEAST FLOW AT
ORD/MDW/GYY. LIGHT WINDS TURN EAST THEN SOUTHEASTERLY SUNDAY
MORNING. FEW/SCT CU/STRATOCU SHOULD CONTINUE TO LIFT AND SCATTER
OUT THRU THE AFTERNOON WITH SOME THIN CIRRUS POSSIBLE TONIGHT
INTO SUNDAY. COULD BE SOME SHALLOW GROUND FOG SUNDAY MORNING BUT
NO MENTION WITH THIS FORECAST. CMS

&&

.MARINE...

117 PM...BROAD WEAK HIGH PRESSURE EXTENDS FROM CENTRAL ONTARIO
ACROSS THE WESTERN LAKES TO SOUTHERN WISCONSIN THIS AFTERNOON.
THIS HIGH WILL MOVE SOUTHEAST ACROSS LAKE MICHIGAN TONIGHT AND
CONTINUE MOVING SOUTHEAST TO THE MID ATLANTIC STATES MONDAY. THE
GRADIENT REMAINS STRONG ENOUGH FOR NORTH WINDS TO 20KTS ACROSS
SOUTHERN LAKE MICHIGAN BUT THIS SHOULD DIMINISH FAIRLY QUICKLY
THIS EVENING...THOUGH WAVES WILL TAKE A BIT LONGER TO SUBSIDE.
LOW PRESSURE OVER THE PLAINS BEGINS TO SLOWLY MOVE EAST SUNDAY
INTO SUNDAY NIGHT THEN BECOMES ELONGATED FROM MICHIGAN BACK TO
MISSOURI BY TUESDAY MORNING THEN EVENTUALLY SHIFTS EAST TUESDAY
NIGHT. CONCERNED SOUTHERLY WINDS MAY INCREASE SUNDAY NIGHT INTO
MONDAY MORNING MORE THEN CURRENTLY EXPECTED...PERHAPS AS HIGH AS
20KTS SO WILL NEED TO KEEP AN EYE ON THIS TIME PERIOD. AFTER THIS
PERIOD...GRADIENT AND WIND FIELD BECOMES WEAK BUT EVENTUALLY
WINDS WILL TURN NORTH/NORTHWEST TUESDAY NIGHT INTO WEDNESDAY
MORNING. CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...WILMETTE HARBOR TO MICHIGAN CITY UNTIL
     8 PM SATURDAY.

&&
Hazardous weather outlook, Aug 2, 9:36 AM CST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1036 AM CDT SAT AUG 2 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
031545-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1036 AM CDT SAT AUG 2 2008 /1136 AM EDT SAT AUG 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS AN INCREASED RISK FOR RIP CURRENTS ALONG THE BEACHES AND
SHORES OF LAKE AND PORTER COUNTIES IN INDIANA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS LATE SUNDAY AND SUNDAY
NIGHT...AND AGAIN MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-031545-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1036 AM CDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 800 PM CDT FOR MUCH OF
THE ILLINOIS NEARSHORE WATERS...AND ALL OF THE INDIANA NEARSHORE
WATERS.

THE ADVISORY IS IN EFFECT FROM WILMETTE HARBOR...SOUTHWARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS LATE SUNDAY AND SUNDAY NIGHT
AND INTO VERY EARLY MONDAY MORNING. THERE IS ANOTHER CHANCE OF
THUNDERSTORMS MONDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-031545-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1036 AM CDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH WEDNESDAY
NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MERZLOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Porter

When
August 2, 1:00 PM CST
Where
Porter forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Porter2008-08-0213MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134458.